MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Material Erosion (1214); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: cook zenith® spiral-z® aaa iliac leg graft: rpn zsle-16-56-zt, lot 7903236; cook zenith® spiral-z® aaa iliac leg graft: rpn zsle-16-74-zt, lot 8146953.(b)(6).(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a patient underwent an evar on (b)(6) 2017 and serial monitoring of the sac showed it was shrinking, until the most recent scan which showed a sudden growth in size.There was "no obvious cause of endoleak on cta or angiogram, and a second scan showed that sac was continuing to grow".The graft was explanted on (b)(6) 2019 and "upon opening of the aneurysmal sac a small jet of blood was seen to be coming from the main body, above the bifurcation at the bottom of one of the external stents".The patient is reported to be doing well post-explant and has been discharged.The explanted graft was disposed of and there is no imaging available for this patient for review.The physician commented that she felt the stent had eroded through the graft fabric causing the aneurysm sac to increase in size.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Correction: a3, h6 - device code.Investigation ¿ evaluation.A review of the documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection of imaging of the device, was conducted during the investigation.The visual inspection of the complaint device could not be completed as the device was not returned for investigation.No procedural imaging was provided for review; however, an image of the flex graft was provided by the cook rep which indicated where the user felt the stent had eroded through the graft fabric.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record found no related nonconformances and a database search found no other complaints associated with this lot number.There is no evidence to suggest there is any nonconforming product in house or out in the field.Cook also completed a review of the product labeling for the device.The instructions for use state the following instructions related to the reported failure mode: ¿warnings and precautions.-- additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.-- in the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.-- patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.2 patient selection, treatment and follow-up.-- key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); and inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection.-- strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression.4.5 implant procedure.-- inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.-- inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.12.3 abdominal radiographs.-- the following views are required: - four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.- record the table-to-film distance and use the same distance at each subsequent examination.-- ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment.-- additional surveillance and possible treatment is recommended for: - aneurysms with type i endoleak; - aneurysms with type iii endoleak; - aneurysm enlargement, =5 mm of maximum diameter (regardless of endoleak status); - migration; - inadequate seal length.Consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿.Based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause was not established; however, endoleaks are a known inherent risk of an evar procedure.Additionally, sudden appearance of the jets of blood coming from the main body post-implant could be as a result of the pressure differential that is present between the bodily environment and the surrounding atmosphere, as well as the implied use of anti-coagulation during an explant procedure.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9197322
Report Number1820334-2019-02618
Device Sequence Number447972
Product Code MIH
UDI-Device Identifier10827002484082
UDI-Public(01)10827002484082(17)190907(10)8135122
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/07/2019
Device Model NumberN/A
Device Catalogue NumberTFFB-24-96-ZT
Device Lot Number8135122
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/30/2019
Supplement Date Received by Manufacturer01/29/2020
Initial Report FDA Received Date10/16/2019
Supplement Report FDA Received Date02/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;